Chronic Neuromyopathy Triggered by Statin Use - part 1 of 2

Part 1 - The problem
In my repository of adverse reactions associated with statin use there are several hundred reports of a spectrum of lingering and even slowly progressive muscle and nerve complaints apparently brought on by the use of statins.

Generally these complaints consist of burning pain with tingling or numbness of the extremities associated with various aches and pains, weakness and loss of muscle size. Some victims described their muscles as unusually soft or even "mushy."

Poor coordination, trouble rising from a seated position, unsteadiness and tendency to fall are also reported along with general weakness and easy fatigability. Usually these symptoms have started within a few months after statin treatment has begun, but in some reports, victims have been on the drug at an unchanged dose for protracted periods of a year or even more.

The worst feature of this condition is not only its failure to respond to the stopping of statin treatment but to the tendency to slowly progress. Many inexperienced clinicians with perhaps excessive focus on cholesterol levels have instructed patients to discontinue their present statin and substitute another, to no avail.

Since all statins have the same mechanism of action — that of reductase inhibition — there is little justification to think that substituting an alternative statin will work for this subgroup of patients.

Most primary care physicians will be unable to offer an explanation for the persistence of symptoms after drug cessation and will rightfully refer for specialist evaluation. Even specialists are challenged with the progressive nature of the condition, especially when workups for "all the usual suspects" turn up negative.

Most of these victims wind up with such diagnoses as chronic peripheral neuropathy or chronic neuromyopathy. More for personal convenience than anything else, I have labeled this condition chronic neuromuscular degeneration because it has characteristics of both nerve and muscle pathology. Perhaps the word degeneration is appropriate because to me it suggests the continuing nature of the process.

 

Until a few years ago I considered myself to be very fortunate that my personal reactions to two months of Lipitor 10mg in 1999 and four months of Lipitor 5mg in 2000 was transient global amnesia, an inability to formulate new memory with retrograde amnesia for years in to the past.

At least with this condition when you finally come to your senses you are normal with no deficits. After I learned about this condition of statin associated chronic neuromuscular degeneration, I realized that this has been my true underlying diagnosis, not spinal stenosis and degenerative arthritis.

With my leg pain and back pain and shrinkage of muscles in my right leg over ten years ago, came an unusual easy fatigability and weakness. Sure I had imaging evidence of moderate spinal stenosis and degenerative arthritis. What 70-year old male does not after a lifetime of heavy physical activity?

However, on the basis of the imaging study results and my personal conviction that it was fixable surgically, I went ahead with the surgery. When I continued to fail despite my lower lumbar fusion, I went on to a second operation for complete spinal fusion with long titanium rods from my lumbar spine to lower thoracic region.

Now, many frustrating years later, I am worse than I was before my first fusion. I am also wiser now, for with the help of my repository of reports of statin victims, belatedly, I know that my true diagnosis during this entire time has been chronic neuromuscular degeneration somehow triggered by statins.

Duane Graveline MD MPH
Former USAF Flight Surgeon
Former NASA Astronaut
Retired Family Doctor

Updated January 2016


Books From Amazon

The Dark Side of Statins
The Statin Damage Crisis
Cholesterol is Not the Culprit
Statin Drugs Side Effects
Lipitor, Thief of Memory


Over 12,000 reader posts:

spacedoc Forum